Synthetic marijuana concerns in Lancaster County

EAST LAMPETER TOWNSHIP, LANCASTER COUNTY, Pa. -- First responders in Lancaster County say they see a lot of overdose deaths because of heroin and other drugs, but there’s another drug that’s concerning EMS, and there isn't much data about it available.

That drug is synthetic marijuana, and it’s always a concern not just in Lancaster County but across Pennsylvania and the United States.

"You know, just a totally crazed individual,” says Andrew Gilger with Lancaster EMS.

That's how he describes a typical patient under the influence of synthetic marijuana also known as ‘K2’.

"Unable to speak clearly, out of control,” Gilger adds. “It can get to the point of what we call excited delirium where you basically have no control over them unless you sedate them."

According to Gilger, that excited state of delirium causes people to act like they have super human strength leading to accidents, fights, and hospital visits.

“Oh, it's out there. It can be gotten. It's not totally expensive,” says Gilger.

'K2's prevalence varies, according to Dr. Reihart, who specializes in emergency medicine at Lancaster General Hospital, but it’s always a concern in our communities: “The thing for us is so terrifying about it is when people lose consciousness. They can vomit, they can aspirate, and die,” he warns.

Both Dr. Reihart and first responders say ‘K2’ is just as dangerous as other drugs because the substance's ingredients are constantly changing, and there’s no studies on long term effects of using it.

"You know, if there are underlying medical conditions that the user doesn't know about, it could, you know, have all kinds of untold effects on your body,” says Gilger.

Some of those effects include incredibly fast heartrates, slow heartrates, unconsciousness, and even death.

"The real trick is the potency of synthetic marijuana varies, and the consistency varies, and so nobody knows what they're getting,” adds Dr. Reihart.

If you suspect someone’s under the influence of ‘K2’, EMS officials say there’s always one option: "The best thing to do is to activate 9-1-1,” suggests Gilger.